Alert archive / Wyoming / Special Weather Statements in 2021

Special Weather Statement, NWS Cheyenne, WY

August 19, 2021Platte County, Wyoming

NWS Cheyenne, WY issued this special weather statement at Aug 19, 2021, 6:55 PM MDT for Platte County, Wyoming. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2021, 6:55 PM MDT (00:55 UTC)
Expired
Aug 19, 2021, 7:30 PM MDT
In force
35 min
Issued by
NWS Cheyenne, WY
Hail
0.00 in
Wind
40

County Platte County, WY

The radar

The Cheyenne radar (KCYS), 134 km from the middle of the area, began a volume at 00:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 0.9 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2021-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2021-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1033 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

945 
WWUS85 KCYS 200055
SPSCYS

Special Weather Statement
National Weather Service Cheyenne WY
655 PM MDT Thu Aug 19 2021
 
WYZ101-102-106>108-200130-
East Platte County WY-
Central Laramie Range and Southwest Platte County WY-
Goshen County WY-Converse County Lower Elevations WY-
Niobrara County WY-
655 PM MDT Thu Aug 19 2021

...Strong thunderstorms will impact portions of southwestern
Niobrara, northwestern Goshen, eastern Platte and east central
Converse Counties through 730 PM MDT...

At 654 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Glendo to near Lakeview North to 6 miles
southwest of Slater. Movement was northeast at 35 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Wheatland, Guernsey, Fort Laramie, Glendo, Chugcreek, Lakeview North,
Sibley Peak, Bordeaux, Y-O Ranch, Two Moon Campground, Keeline, Fort
Laramie National Historic Site, Slater, Grayrocks Reservoir, Guernsey
Campground, Glendo Reservoir and Hartville.

This includes Interstate 25 in Wyoming between mile markers 58 and
120.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4287 10471 4245 10446 4192 10443 4173 10493
      4208 10501 4256 10519
TIME...MOT...LOC 0054Z 221DEG 30KT 4252 10512 4214 10492 4184 10490 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

Brothers

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this special weather statement went out at Aug 19, 5:07 PM MDT, 1 hour 48 minutes earlier.

Area forecast discussion, Aug 19, 5:07 PM MDT, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
507 PM MDT Thu Aug 19 2021

.SHORT TERM...(This evening through Friday)
Issued at 206 PM MDT Thu Aug 19 2021

Severe weather remains the primary forecast challenge in the
short term period, although in a slightly tempered state. An
outflow boundary/subsidence region passed through much of
southeastern Wyoming this morning, and has moved out into the far
western counties of Nebraska early this afternoon. This boundary
was evident on satellite imagery and on surface observations. This
boundary has caused a rather notable shift in surface flow, which
is still mostly northerly to even northwesterly at most SE WY
sites as of 20z. The net effect of this mesoscale boundary has
been to greatly reduce wind shear/low-level hodograph size as well
as stabilize the atmosphere over much of southeast Wyoming and
western Nebraska. This will ultimately limit the thunderstorm
threat for much of the day today. The one exception will be in
Cheyenne and Morrill counties in western Nebraska, which remain on
the warm/unstable side of the boundary. Thunderstorms near severe
limits were already in progress here as of 20z, and are expected
to continue eastward through the day. As the afternoon progresses,
additional thunderstorm development is likely to the south of the
Wyoming border. However, given the passage of the aforementioned
boundary, there is considerable doubt as to whether any severe-
level convection will survive north of Weld county in
Wyoming/Nebraska in the currently stabilized atmosphere.

Farther north and west over Wyoming and western Nebraska, expect
bands of elevated shower and thunderstorm activity to last through
the afternoon and evening hours as our potent trough moves
through. Briefly gusty winds over 40 mph remain possible, as well
as heavy downpours. The flooding threat also appears rather
tempered for today, given both the stabilizing effects of the
morning boundary as well as notably speedy storm motions of near
30 knots.

Overnight, most CAM guidance indicates that most shower and
thunderstorm activity will come to an end by around 10pm. The one
exception is the HRRR, which develops an additional band of
showers and possibly thunder around 8z. This activity is likely a
result of the actual trough/frontal passage, so will have to keep
an eye out for development after midnight. Freezing levels are
still expected to drop below 11,000' overnight, and with bit of
moisture lingering to the west, a dusting of snow remains in the
forecast for the highest elevations of the Snowy and Sierra Madre
ranges.

A much drier, cooler day is in the forecast for Friday. Isolated
showers and possibly a rumble of thunder or two are possible over
the higher terrain of the Laramie range, however areal coverage
will be extremely limited as nearly all low-level moisture will be
eradicated by this timeframe. Temperatures will run 5 to nearly 10
degrees below average - a very early fall preview will be in the
air.

.LONG TERM...(Saturday through Wednesday)
Issued at 305 AM MDT Thu Aug 19 2021

Long range models continue to show generally drier and quiet
weather across southeast Wyoming and western Nebraska this weekend
through the middle of next week. A few weak shortwave troughs, embedded
in the near-zonal/weak southwest flow aloft, will push east across
the region. Other than enhancing some thunderstorm activity, not
much is expected from these systems. Temperatures will remain on
the cool side Saturday, especially in the morning, with early
morning lows in the 40s and some mid to upper 30s in the cooler
valleys west of the Laramie Range and I-25 corridor. Highs on
Saturday will be about 5 to 10 degrees warmer compared to Friday
with afternoon temperatures in the mid 70s to low 80s. Models show
the first upper level trough rapidly moving east across Montana
and Wyoming. Due to it's progressive nature, low level moisture
won't be able to return to a significant part of the high plains,
so kept POP on the low side for now with the best chance for some
isolated/widely scattered thunder showers in the mountains and
across central Wyoming. Daytime temperatures are expected to
slowly increase Sunday and Monday as 500mb heights increase
towards 590dm. Highs in the mid 80s to mid 90s are expected to
return to most of the area by Monday. It will be windy during the
weekend with gusts up to 45 mph possible across most of southeast
Wyoming, especially in and near the Wind Prone areas. The best
midlevel gradient shift northward into early next week, so winds
do not appear as strong as a few days ago. For later in the week,
models are starting to show the return of some Monsoon moisture to
the Front Range by Wednesday and Thursday next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 503 PM MDT Thu Aug 19 2021

Thunderstorms this afternoon are on the wane as strongest storms
now moving into central Nebraska. There is a chance of low clouds
and fog out in the Nebraska panhandle this evening...impacting
KSNY and KAIA. HRRR hinting at IFR conditions developing out there
around 05Z to 06Z. Winds still expected to be on the increase as
upper trough moves through southeast Wyoming overnight into Friday
morning. So will continue the strong winds at most TAF sites
through the afternoon Friday.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning from midnight tonight to noon MDT Friday for
     WYZ110-116-117.

NE...None.
&&

SHORT TERM...MAC
LONG TERM...TJT
AVIATION...GCC
Hazardous weather outlook, Aug 19, 5:40 AM MDT, 13 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
540 AM MDT Thu Aug 19 2021

NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-116>119-
201145-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
540 AM MDT Thu Aug 19 2021

This hazardous weather outlook is for the western Nebraska
panhandle...east central Wyoming and far southeast Wyoming along
and east of Interstate 25.

.DAY ONE...TODAY AND TONIGHT

Showers and thunderstorms will redevelop late this morning and
early this afternoon and quickly move northeast across the area as
a Pacific storm system drifts east over the area. Some of these
thunderstorms will become severe today with several rounds of
thunderstorms possible into late this evening. Severe
thunderstorms may contain strong winds, very heavy rainfall which
may result in flash flooding, and large hail. Please monitor the
latest forecasts for additional statements or severe weather watches
this afternoon.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Much cooler temperatures are expected behind the surface cold
front Friday and Saturday.

.Spotter information statement...

Spotter activation is possible this afternoon and this evening.

WYZ104-105-109-111>115-201145-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
540 AM MDT Thu Aug 19 2021

This hazardous weather outlook is for portions of south central
Wyoming, mainly west of Interstate 25.

.DAY ONE...TODAY AND TONIGHT

Showers and thunderstorms will continue to redevelop this morning
and quickly move northeast across the area as a Pacific storm
system drifts east over the area. Some of these thunderstorms may
become strong today with several rounds of thunderstorms possible
into late this evening.

In addition, some light snowfall is possible across the higher
peaks of the Snowy Range and Sierra Madre Range tonight and early
Friday morning as the colder air arrives behind the cold front.
Any snow accumulations should be minimal and confined to areas
above 10,000 feet.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Much cooler temperatures are expected behind the surface cold
front Friday and Saturday. Strong gusty winds are expected Friday
morning across the wind prone areas.

.Spotter information statement...

Spotter activation is unlikely, but spotters are urged to alert
the National Weather Service of any strong winds and hail.

WYZ110-201145-
North Snowy Range Foothills-
540 AM MDT Thu Aug 19 2021

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...TODAY AND TONIGHT

Showers and thunderstorms will continue to redevelop this morning
and quickly move northeast across the area as a Pacific storm
system drifts east over the area. Some of these thunderstorms may
become strong today with several rounds of thunderstorms possible
into late this evening.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Locally strong west winds are forecast for the Arlington and Elk
Mountain areas as the storm system pushes east of the region. West
winds of 35 to 45 mph with gusts up to 65 mph are possible Friday
morning. Winds are expected to diminish slightly in the afternoon.

.Spotter information statement...

Spotter activation is unlikely, but spotters are urged to alert
the National Weather Service of any strong winds and hail.

In the hours before

Special weather statement, Aug 19, 1:35 PM MDT, 5 hours 20 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
135 PM MDT Thu Aug 19 2021

NEZ055-192000-
Cheyenne NE-
135 PM MDT Thu Aug 19 2021

...A strong thunderstorm will impact portions of central Cheyenne
County through 200 PM MDT...

At 135 PM MDT, Doppler radar was tracking a strong thunderstorm near
Lorenzo, or 11 miles southwest of Sidney, moving north at 35 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sidney, Gurley, Brownson, Sidney Airport and Lorenzo.

This includes Interstate 80 in Nebraska between mile markers 44 and
59.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
the Panhandle of Nebraska.

&&

LAT...LON 4140 10320 4134 10285 4100 10300 4100 10326
      4101 10326
TIME...MOT...LOC 1935Z 193DEG 32KT 4103 10314

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Hammer
Special weather statement, Aug 19, 2:06 PM MDT, 4 hours 49 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
206 PM MDT Thu Aug 19 2021

NEZ055-192030-
Cheyenne NE-
206 PM MDT Thu Aug 19 2021

...A strong thunderstorm will impact portions of central Cheyenne
County through 230 PM MDT...

At 206 PM MDT, Doppler radar was tracking a strong thunderstorm near
Sidney Airport, or near Sidney, moving northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sidney, Gurley, Colton, Brownson and Sidney Airport.

This includes Interstate 80 in Nebraska between mile markers 49 and
64.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
the Panhandle of Nebraska.

&&

LAT...LON 4101 10298 4110 10318 4139 10304 4125 10273
TIME...MOT...LOC 2006Z 210DEG 16KT 4113 10304

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Hammer
Special weather statement, Aug 19, 2:34 PM MDT, 4 hours 21 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
234 PM MDT Thu Aug 19 2021

NEZ055-192100-
Cheyenne NE-
234 PM MDT Thu Aug 19 2021

...Strong thunderstorms will impact portions of eastern Cheyenne
County through 300 PM MDT...

At 234 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Gurley to 8 miles northwest of Twin
Buttes. Movement was north at 35 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sidney, Lodgepole, Gurley, Colton, Sunol, Brownson, Lorenzo and
Sidney Airport.

This includes Interstate 80 in Nebraska between mile markers 51 and
77.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
the Panhandle of Nebraska.

&&

LAT...LON 4100 10262 4101 10316 4107 10319 4143 10292
      4143 10264 4140 10263 4139 10261
TIME...MOT...LOC 2034Z 200DEG 29KT 4133 10293 4102 10285

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Hammer
Special weather statement, Aug 19, 3:18 PM MDT, 3 hours 37 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
318 PM MDT Thu Aug 19 2021

NEZ021-055-192145-
Cheyenne NE-Morrill NE-
318 PM MDT Thu Aug 19 2021

...A strong thunderstorm will impact portions of northwestern
Cheyenne and southwestern Morrill Counties through 345 PM MDT...

At 317 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Gurley, or 18 miles northwest of Sidney, moving north
at 25 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northwestern
Cheyenne and southwestern Morrill Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
the Panhandle of Nebraska.

&&

LAT...LON 4129 10308 4129 10322 4159 10329 4159 10295
TIME...MOT...LOC 2117Z 182DEG 24KT 4137 10316

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Brothers
Special weather statement, Aug 19, 4:37 PM MDT, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
437 PM MDT Thu Aug 19 2021

NEZ003-021-192315-
Box Butte NE-Morrill NE-
437 PM MDT Thu Aug 19 2021

...A strong thunderstorm will impact portions of southeastern Box
Butte and north central Morrill Counties through 515 PM MDT...

At 436 PM MDT, Doppler radar was tracking a strong thunderstorm near
Angora, or 16 miles southwest of Alliance, moving north at 30 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Alliance.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
the Panhandle of Nebraska.

&&

LAT...LON 4180 10289 4181 10307 4220 10314 4218 10277
TIME...MOT...LOC 2236Z 186DEG 26KT 4188 10301

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Brothers
Special weather statement, Aug 19, 6:55 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
655 PM MDT Thu Aug 19 2021

WYZ101-102-106>108-200130-
East Platte County WY-
Central Laramie Range and Southwest Platte County WY-
Goshen County WY-Converse County Lower Elevations WY-
Niobrara County WY-
655 PM MDT Thu Aug 19 2021

...Strong thunderstorms will impact portions of southwestern
Niobrara, northwestern Goshen, eastern Platte and east central
Converse Counties through 730 PM MDT...

At 654 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Glendo to near Lakeview North to 6 miles
southwest of Slater. Movement was northeast at 35 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Wheatland, Guernsey, Fort Laramie, Glendo, Chugcreek, Lakeview North,
Sibley Peak, Bordeaux, Y-O Ranch, Two Moon Campground, Keeline, Fort
Laramie National Historic Site, Slater, Grayrocks Reservoir, Guernsey
Campground, Glendo Reservoir and Hartville.

This includes Interstate 25 in Wyoming between mile markers 58 and
120.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4287 10471 4245 10446 4192 10443 4173 10493
      4208 10501 4256 10519
TIME...MOT...LOC 0054Z 221DEG 30KT 4252 10512 4214 10492 4184 10490

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Brothers

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 7:29 PM MDTSpecial Weather StatementCYSGoshen31 min
Aug 19, 8:15 PM MDTSpecial Weather StatementCYSGoshen30 min
Aug 20, 1:34 PM MDTHigh Wind WarningCYSAlbany, Carbon4 hr

Nearby

Special Weather Statements in Wyoming, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.